Alert archive / North Dakota / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 231, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Sep 6, 2001, 6:13 PM CDT for LaMoure County, North Dakota. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Sep 6, 2001, 6:13 PM CDT (23:13 UTC)
- Expired
- Sep 6, 2001, 7:15 PM CDT
- In force
- 62 min
- Issued by
- NWS Bismarck, ND
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County LaMoure County, ND
The radar
The Aberdeen radar (KABR), 116 km from the middle of the area, began a volume at 23:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 11.2 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 211 J/kg
- Mixed-layer CIN
- -345 J/kg
- Mixed-layer LCL
- 1605 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 141 m²/s²
- 0-3 km storm-relative helicity
- 42 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
471 WUUS53 KBIS 062314 SVRBIS NDC045-070015- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BISMARCK ND 613 PM CDT THU SEP 6 2001 THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL AND EASTERN LAMOURE COUNTY IN SOUTHEAST NORTH DAKOTA * UNTIL 715 PM CDT * AT 613 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER GRAND RAPIDS...OR ABOUT 35 MILES SOUTH OF JAMESTOWN. THE STORM WAS NEARLY STATIONARY. * OTHER LOCATIONS IN THE WARNING INCLUDE DICKEY...LA MOURE...MARION AND ADRIAN HAIL...INTENSE RAIN AND STRONG WINDS ARE LIKELY WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES. HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY MAY BE WASHED OUT. WATER LEVELS OF SMALL STREAMS AND RIVERS MAY ALSO RISE. LAT...LON 4661 9859 4638 9846 4629 9819 4662 9814
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 6, 3:20 PM CDT, 2 hours 53 minutes earlier.
Area forecast discussion, Sep 6, 3:20 PM CDT, 2 hours 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 320 PM CDT THU SEP 6 2001 SFC LOW APPROACHING ABR IN ERN SD WI COLD FRONT EXTENDING JUST TO THE EAST OF JMS AND NEARING GFK. AREA OF CONCERN FOR STRONG TO SEVERE TSTMS FROM S CNTRL SD JUST SW OF LOW. LATEST SAT PICS SHOW CLOUDS S OF LOW AND ALONG COLD FRONT TRYING TO ORGANIZE WITH CLEAR AREA IN ERN SD WHERE STRONG SLY WINDS...DWPTS IN THE MID TO UPPER 60S HAS GOOD INSTABILITY WI LIS OF AROUND -6. SHOULD TSTMS DEVELOP AND PROPAGATE NEWD MIGHT CLIP SERN COUNTIES OF ND...INCLUDING DICKEY/LAMOURE COUNTIES SE OF JMS. MAY HAVE TO BREAK OFF THOSE 2 COUNTIES FOR POSSIBLY SEVERE MENTION FOR THE EVE. WL MAKE LAST MINUTE DECISION DEPENDING ON POSITION OF COLD FRONT. OTHERWISE SCT SHOWERS EXPECTED ACROSS CWA TONIGHT...WI TSTMS POSSIBLE CNTRL. ON FRI LARGE H500 TROUGH DIGS SWD INTO ND. COLD AIR ADVECTS INTO STA WITH PLENTY OF MOISTURE. H500 COLD TEMPS ALOFT AND SOME SFC HEATING ALLOWS LIS TO BECOME NEGATIVE IN THE AFTN...AND WL PUT SCT SHOWERS AND TSTMS OVER ALL OF CWA. H500 LOW REMAINS ENTRENCHED OVER STA THROUGH SAT...SO SCT SHOWERS FRI NIGHT...AND SCT SHOWERS AND TSTMS AGAIN ON SAT AS LIS GO NEGATIVE WI BETTER INSTABILITY. H1000-500 THKNS VALUES OF 543 TO 546 ENTER THE STA FRI NIGHT AND REMAIN THROUGH SUN. LOWS IN THE LOWER 40S EXPECTED. WOULD MENTION 30S IF EXPECTED CLEARING SKIES...BUT COOL AND MOIST ATMOS EXPECTED TO REMAIN MOSTLY CLOUDY THROUGH SAT. IN THE EXTENDED...NEW AVN DIFFERS FROM MRF RUN ON BEGINNING AROUND 12Z MON. NEW AVN KEEPS LARGE H500 LOW OVER S CNTRL CANADA...WHILE MRF BUILDS A H500 RIDGE OVER THE ROCKIES AND MOVES IT EWD AND PUSHES LARGE H500 LOW EWD. THIS ALLOWS SHORTWAVES TO MOVE THROUGH THE FLOW INTO ND TUE NIGHT/WED WITH SFC TROUGH APPROACHING FROM THE WEST AND TSTM CHCS. AVN DEVELOPS A LOW OVER THE WRN/ROCKIES STATES...KEEPING A DRY ZONAL FLOW OVER ND. KEPT EXTENDED DRY AS NATNL DISCUSSIONS LEANING TWDS LATEST AVN TREND. .BIS...NONE. VINING
In the hours before
Special weather statement, Sep 6, 12:48 PM CDT, 5 hours 25 minutes before
NDZ009-017-061840- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILLISTON ND 1247 PM CDT (1147 AM MDT) THU SEP 6 2001 AT 1230 PM CDT (1130 PM CDT) RADAR IN WILLISTON INDICATED AN AREA OF MOSTLY LIGHT RAIN WITH OCCASIONAL THUNDERSTORMS EXTENDING INTO SOUTHERN AND CENTRAL MCKENZIE COUNTY FROM EASTERN MONTANA. THIS AREA IS MOVING TO THE NORTHEAST AT 25 TO 30 MPH AND THE LEADING EDGE OF THE PRECIPITATION WILL BE NEAR ALEXANDER AND WATFORD CITY BY 100 PM AND WILLISTON BY 130 PM. PRECIPITATION AMOUNTS SHOULD BE LIGHT...UP TO .10 INCHES AT MOST LOCATIONS...HOWEVER AMOUNTS UP TO .50 INCHES ARE POSSIBLE WITH THE MORE INTENSE SHOWERS. LIGHTNING IS POSSIBLE SO BE PREPARED TO TAKE COVER. RV
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 6, 6:48 PM CDT | Severe Thunderstorm Warning | BIS | Dickey | 57 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.